Wednesday, September 24, 2008 Laura, Community Member, asks

Q: How long should it take for oral prednisone to start taking effect to make symptoms go away?

Answer This
Answers (4)
Merely Me, Health Guide
9/25/08 7:44am

Hey Laura

 

This is a really good question! 

 

I have a post written about this very topic as I just recently took oral Prednisone for the very first time for a bad exacerbation of my MS symptoms.

 

First of all...let me give you some information from Health Central about Prednisone.

 

And secondly let me tell you about my personal experience with using this drug.  Everybody is going to react differently to the drugs but it was my experience that by the third day...I was feeling significantly better.  I was taking 60 mg for four days and then 40 mg for four days and then finally 20 mg for four days.  I would say by day five I experienced no MS symptoms whatsoever.  So it definitely worked for me!  But I imagine that it all depends upon the dosage and what sort of symptoms you are experiencing. 

 

I hope this helps and perhaps others can chime in with their knowledge and experience. 

 

Thank you for your question!

Reply
DebraF, Community Member
1/18/12 8:49pm
Was wondering if u can tell me if after one has a prednisone treatment the pain comes back but balance is much better. I am done with the prednisone but just wondering. I go to my doc tomorrow so I ask her too Reply
anne, Community Member
1/23/14 6:58pm

I am a 52 year old female. I am currently on day one of a second set of prednisone tapers:  today is day 1, 60 mg of a prednisone taper.   Last time I took a prednisone taper (about 6 months ago) ALL muscle and joint pain was essentially gone-went away by about day 5 or so.  Rashes I thought were excema or something were completely gone during the treatment.  It was a wonder drug.  I felt good...well except for the insomnia side effect.

Severe pain came back about a month after taper ended and has become nearly unbearable to move around.   I am yet undiagnosed.   Health problems have come and go for last 10 years or so about 18 months apart.  Currently I have had join, muscular pain for most of last 2 years.   During these flare ups or episodes I also get higher than normal blood sugar (not diabetic), liver, kidney lab values, bad whole body fluid retention, fatigue, shortness of breath too.   All auto-immune tests have come back negative.  I have 2 siblings with auto-immune (thyroid and skin), one first cousin with MS and 2 first cousins with systemic lupus.  Prednisone taken as directed seems to be a wonder drug, I just wish I had a good medical treatment plan other than just treat the symptoms here and there as they come.  

Reply
Lisa Emrich, Health Guide
9/25/08 8:08am

Hi Laura,

 

Welcome to Health Central.  I see that Merely Me has given you a great lead on Prednisone and shared her recent experience.  However, I'm gonna play the other side.

 

What are your symptoms, how severe are they, and how long have you had them?  These are questions which could affect your response to Prednisone.

 

For my very first attack which later become MS was optic neuritis.  The inflammation was causing my right eye to go completely gray.  The neuro and I opted for oral Prednisone instead of Solumedrol.  Even with high-doses of Prednisone, it took almost two months before my vision was back to normal.

 

I think that with minor symptoms steroids work more quickly, and with more severe symptoms Solumedrol is more commonly used.  But just as Merely Me described, I've often seen improvements around day 3 or 4 of any round of steroids since that first optic neuritis attack.

 

I hope you feel much better soon!!

Reply
Laura, Community Member
9/25/08 7:56pm

I went to the doctor last week because for about 1 1/2 days my feet and lower legs felt like I was wearing tight socks and loss of some feeling.  She put me on oral prednisone and said to let her know if that does not work or symptoms get worse.  They did. Now I have that feeling up to my hips and pins and needles in my feetand my joints are very stiff.  I have been on the prednisone for 5 days now and I don't think it is getting better.  But I know that if I call the doc she will want to put me on the solumedrol but we changed ins.so that is another $1500 deductible, after meeting $1000 in Feb. on old ins.  I don't mind spending the money if it's the only way, but I just was hoping this would work and don't know how much longer to wait.

Thank you for the advise!

Laura

 

 

 

 

Reply
tricia, Community Member
8/ 6/11 11:12am

Hello I was diagnosed with ms in 2005 but on sunday July 31 I had a really bad attack so my dr prescribed prednisone (20 mg). Do anyone know when I will begin to see results of this drug working 

Reply
Answer This

Important:
We hope you find this general health information helpful. Please note however, that this Q&A is meant to support not replace the professional medical advice you receive from your doctor. No information in the Answers above is intended to diagnose or treat any condition. The views expressed in the Answers above belong to the individuals who posted them and do not necessarily reflect the views of Remedy Health Media. Remedy Health Media does not review or edit content posted by our community members, but reserves the right to remove any material it deems inappropriate.

By Laura, Community Member— Last Modified: 01/23/14, First Published: 09/24/08